Nausea and vomiting are unpleasant and sometimes debilitating side effects that frequently accompany chemotherapy treatment. This is called chemotherapy-induced nausea and vomiting (CINV).
CINV is very common. According to the U.S. National Cancer Institute, it occurs in up to 80% of chemotherapy patients.2 Another source finds that 40% of chemotherapy patients experience nausea and vomiting that required some level of treatment.3 Nausea and vomiting have consistently been identified as among the most distressing side effects of cancer chemotherapy.1
If it develops unchecked, CINV can cause considerable distress and disruption in daily life. The experience of patients ranges widely in severity. Learn more about the effects of CINV.
Chemo-induced nausea and vomiting can happen immediately after chemotherapy (acute CINV); several days afterward (delayed CINV); or even beforehand, in anticipation of side effects experienced in the past (anticipatory CINV). Learn more about how CINV is classified.
Nausea and vomiting are not inevitable or untreatable side effects of chemotherapy. CINV can and should be prevented. The main way of preventing CINV is with drugs called antiemetics [‘anti’ (against) + ‘emetic’ (throwing up)]. There are also ways of mitigating CINV once it happens, including adjustments to diet. Learn more about preventing and treating CINV.
Some people think that nausea and vomiting are signs that chemotherapy is working, so they just have to be put up with. This isn’t true. Preventing CINV doesn’t make chemotherapy less effective. Only your doctor can tell you whether chemotherapy is doing its job.
Note that although they are grouped together as ‘chemotherapy-induced nausea and vomiting’, nausea and vomiting are distinct symptoms. If you experience nausea but not vomiting, that is still CINV. It is likely that nausea is underreported compared to vomiting, because patients feel like it is more subjective and should be easier to ignore. In fact, a study has found that patients find nausea from chemotherapy to be worse than vomiting, and that medicines for preventing CINV are not as effective for preventing nausea. This is an area where CINV prevention should be improved.1
- Chemo-induced nausea and vomiting (CINV) resources
- A patient charter for CINV management (UK)
- What is chemo-induced nausea and vomiting?
- Provincial resources for managing CINV
Effects of CINV
If it develops unchecked, CINV can cause considerable distress and disruption in daily life. Some patients may experience very mild CINV, which may be highly unpleasant without interrupting their daily life much. Other patients may have severe CINV that stops them from performing daily tasks. In all cases, it makes patients’ quality of life worse.
“Nausea and vomiting is the most feared side effect of chemotherapy. When uncontrolled, it can have a severe impact on patients, including loss of appetite and weight loss, even broken bones and re-opening of surgical wounds in extreme cases,” says Dr. Kylea Potvin, Medical Oncologist at the London Regional Cancer Program. “As a result, some people even decide to stop treatment that can prolong their survival.”
When it’s severe, it requires hospital treatment. In the worst cases, sometimes people decide to stop further chemotherapy treatment, even when that treatment could help them a great deal. Some other possible consequences of severe CINV include dehydration, anorexia, fatigue and other metabolic imbalances. 3
Chemotherapy-induced nausea and vomiting (CINV), therefore, is not just a minor misfortune: it is a serious health issue for cancer patients. Although there have been vast improvements in preventing CINV in recent years, the health care system still has a long way to go to address it adequately. It’s essential for people who are undergoing cancer treatment to be well informed about CINV so that they can take a more active role in their care.
Types of CINV
CINV can happen at different stages of the chemotherapy treatment whether in the hospital or clinic, or later, when patients are at home.
There are different types of CINV which are classified according to the timing of the appearance of symptoms during or following chemotherapy administration:
Acute CINV. Acute CINV occurs within the first 24 hours (day 1) following chemotherapy. It typically begins 1 to 4 hours after chemotherapy administration and peaks at 5-6 hours. 3
Delayed CINV. Delayed CINV symptoms appear after Day 1 of chemotherapy and can last 6 to 7 days. 3
Anticipatory CINV. Anticipatory CINV occurs as a result of a conditioned response from previous negative experience with chemotherapy treatment. For example, a patient who has experienced nausea and vomiting during the first cycle of chemotherapy may experience CINV before even beginning the next chemotherapy cycle. 3
CINV is caused by a complex interaction of nerve impulses between the brain and stomach. 4 There is a vomiting center in the brain that is composed of nerves that work together to create the vomiting reflex. It can be activated by certain toxins in the GI tract and bloodstream, as occurs with chemotherapy. In more specific terms, chemotherapy stimulates the release of a serotonin precursor called 5-HT. 5-HT activates the vagus nerve, a major nerve in the body responsible for many automatic functions, which then stimulates the vomiting centre in the brain.
The specific CINV pathway is not confirmed, however, it is hypothesized that chemotherapy activates neurotransmitters in the GI tract and in a specific area of the brain called the chemotherapy trigger zone (CTZ), through the cerebrospinal fluid. This stimulation signals to the autonomic nervous system (which controls the bodily reactions that are automatic) to produce nausea and vomiting.
Risk factors for experiencing CINV vary depending on the chemotherapy regimen that is administered as well as on more personal factors.
Not all chemotherapies cause nausea and vomiting to the same extent. In medical terms, a substance that causes vomiting is considered emetogenic. Highly emetogenic chemotherapy agents such as cisplastin, are likely to cause CINV in more than 90% of patients while other agents that fall into the moderately emetogenic category are associated with 31-90% risk of CINV.5
In addition, not all people are affected the same way by chemotherapy. Other factors that can help determine if someone is at risk for CINV include being female, being younger than 50 at the time of therapy, having a history of motion sickness, and having a history of minimal or no alcohol consumption. 6
Preventing and treating CINV
Did you know that preventing CINV is often easier than to try to stop it once it has started?
“Fifteen years ago, I was diagnosed with breast cancer and suffered from severe nausea and vomiting during my treatment. I felt like I had completely lost control over my body,” explains Catherine Mooney, a cancer survivor. “Last year, I was diagnosed again with breast cancer. This time, my doctor provided me with an option to help control the nausea and vomiting. This enabled me to spend more time with my friends and family and it really helped me to be more positive about my treatment because I didn’t feel so sick all the time.”
Fortunately CINV can be prevented and controlled in various ways.
Depending on the type of chemotherapy treatment that is used, health care providers can prescribe an antiemetic, a medicine used to prevent or control CINV. For most patients, antiemetic regimens work well in preventing vomiting and diminishing nausea.
Many evidence-based guidelines on the management of CINV have been published underlining the importance of CINV prevention for patients at high or moderate risk. You can find these guidelines on the American Society of Clinical Oncology (ASCO) and the European Society for Medical Oncology (ESMO) websites.
Other methods can be used to help cope with CINV, such as hypnosis, relaxation and changing eating habits.
“CINV can be debilitating but can also be prevented. Patients should speak to their doctor about treatment options before they start chemotherapy,” says Jackie Manthorne, President and CEO of CCSN. “Cancer is already a difficult journey and patients should be able to focus on healing while spending quality time with their loved ones. By preventing CINV, there is one less thing to worry about.”
If you or someone close to you has recently been diagnosed with cancer, talk to your healthcare provider to find out which CINV preventive therapy is best for you.
Catherine Mooney, from Charlottetown, PEI, battled breast cancer twice. The first time she was diagnosed, she did not have access to medication to help with her nausea and vomiting. The second time, she did receive medication that helped. See her story:
Marlo Taylor, an ovarian cancer survivor from Toronto, Ontario. Marlo suffered from chemotherapy-induced nausea and vomiting after she was diagnosed with ovarian cancer. See her story:
Isabelle Barrette, a young mother from Montreal, Quebec. Isabelle suffered from severe nausea and vomiting when she received chemotherapy to treat her breast cancer. See her story (in French):
- Aapro, Matti. (2018). “CINV: still troubling patients after all these years.” Supportive Care in Cancer 26(Suppl 1): 5–9. https://dx.doi.org/10.1007%2Fs00520-018-4131-3
- National Cancer Institute (2020). “Nausea and Vomiting Related to Cancer Treatment.” Retrieved August 2020 from https://www.cancer.gov/about-cancer/treatment/side-effects/nausea/nausea-hp-pdq
- Dranitsaris, G., Molassiotis, A., Clemons, M., Roeland, E., Schwartzberg, L., Dielenseger, P., Jordan, K., Young, A., & Aapro, M. (2017). “The development of a prediction tool to identify cancer patients at high risk for chemotherapy-induced nausea and vomiting.” Annals of oncology 28(6), 1260–1267. https://doi.org/10.1093/annonc/mdx100